Texas, 2019

Damaging Winds and High Wind in Texas, September 29 to 30, 2019

September 29 to 30, 2019 · NWS LUB · 6 events in 6 counties and zones

Scattered rain showers and thunderstorms developed across far West Texas and eastern New Mexico on the afternoon of the 29th. This activity weakened as it moved into the South Plains and extreme southern Texas Panhandle.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

Scattered rain showers and thunderstorms developed across far West Texas and eastern New Mexico on the afternoon of the 29th. This activity weakened as it moved into the South Plains and extreme southern Texas Panhandle. These showers and thunderstorms produced a mix of severe thunderstorm wind gusts and severe non-thunderstorm wind gusts underneath rain showers. High wind reports from non-thunderstorms are reported below from the Texas Tech University West Texas mesonet:

70 mph at Happy (Swisher County), 65 mph at Tulia (Swisher County), and 64 mph at Morton (Cochran County).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Sep 29, 5:07 PM CST, 4 hours 53 minutes earlier.

Area forecast discussion, Sep 29, 5:07 PM CST, 4 hours 53 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
607 PM CDT Sun Sep 29 2019

.AVIATION...
Currently the region is clear of convection, but there are some
showers and thunderstorms across the Permian Basin that are
making their way northeastward towards the South Plains. It still
remains unknown if these storms will move into the South Plains
and affect any of the terminals, particularly LBB and PVW. For now
convection will be left out of this TAF cycle and amended as
needed. If storms do affect a terminal the main threats will be
strong winds over 50 kts and heavy downpours. A MVFR stratus layer
is expected again after midnight at the terminals. The chance
exists that CIGs could lower to IFR by sunrise. VFR CIGs should
return to the terminals by 18Z tomorrow.

&&

.PREV DISCUSSION... /issued 308 PM CDT Sun Sep 29 2019/

DISCUSSION...
The western CONUS trough driving our synoptic pattern continues
to work south, while bringing snow to the northern Rockies. The
leading edge of the trough is approaching the Four Corners region
this afternoon as a large moisture plume from Tropical Storm
Narda has begun pushing north through Old Mexico. Southwest H50
flow will persist through midweek over our region between the
advancing trough and the amplified ridge spread across the SE
CONUS. As the ridge begins to flatten under the trough ejecting
into the Central Plains we may see several rounds of heavy
rainfall between Tuesday and Thursday as the surface positions
itself over West Texas. Overall, our counties along the TX/NM line
are likely to get the highest rainfall amounts.

Short-term guidance has a more consistent signal for strong to
marginally severe storms moving northeast out of eastern New
Mexico into our CWA later this evening into the overnight hours
under weakly divergent flow aloft, surface based CAPE above
1000J/Kg and bulk shear around 30kts. The biggest threats would be
quarter size hail, and strong wind gusts up to 70 MPH. The axis of
the moisture plume shifts west for most of the day tomorrow, as
portions of eastern New Mexico will see periods of heavy rainfall
through the day tomorrow. The trough begins to make its pass in
proximity to our region for Tuesday through Thursday. There won't
be as much instability when the system passes over, but moisture
up and down the column due to the moisture fetch from Narda will
be over head, and provide several rounds of heavy rainfall through
the middle week. Even after the surface front begins to become
more diffuse and lift, the rain chances don't end for Friday and
into the weekend as another trough approaches from the west and
another cold front arrives for the end of next weekend.
Temperatures drop sharply on Thursday with the cold front, highs
will be in the 60s across the souther Texas Panhandle and low to
mid 70s in the southern South Plains and Rolling Plains.

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
None.
&&

51/99/99
Hazardous weather outlook, Sep 29, 1:44 PM CST, 8 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
244 PM CDT Sun Sep 29 2019

TXZ021>044-300745-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-
Floyd-Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-
Yoakum-Terry-Lynn-Garza-Kent-Stonewall-
244 PM CDT Sun Sep 29 2019

This Hazardous Weather Outlook is for the South Plains, Rolling
Plains and the far Southern Texas Panhandle.

.DAY ONE...This Afternoon and Tonight

Isolated to scattered thunderstorms are possible through tonight,
favoring the southwest Texas Panhandle and western South Plains.
A few of these storms could become strong to severe. The most
intense activity will be capable of producing hail to quarter
size, wind gusts to 70 mph and brief heavy rainfall.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Thunderstorm chances will continue through much of upcoming
week. The greatest threat with this activity will be heavy
rainfall and localized flooding, though a few of these storms
could become strong to briefly severe.

The radar

The Lubbock radar (KLBB), 94 km away, was scanning. The volume nearest the first event began at 04:04 UTC.

Open the radar archive at this moment

Event by event

3 high wind, 3 thunderstorm wind. Local standard time, as filed.

High Wind, Cochran

When
September 29, 10:00 PM CST
Where
Cochran forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
33.604, -102.828 (the zone’s center; the record gives no point)

Thunderstorm Wind, Terry

When
September 29, 10:05 PM CST
Where
Terry County, 2 mi S of Brownfield
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
33.151, -102.280

A Texas Tech University West Texas mesonet site near Brownfield measured a wind gust of 58 mph.

Thunderstorm Wind, Lubbock

When
September 29, 10:25 PM CST
Where
Lubbock County, 6 mi SSW of Wolfforth
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
33.420, -102.060

A Texas Tech University West Texas mesonet site near Wolfforth measured a wind gust to 59 mph.

Thunderstorm Wind, Hockley

When
September 29, 10:50 PM CST
Where
Hockley County, 6 mi SSW of Anton
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
33.740, -102.210

A Texas Tech University West Texas mesonet site near Anton measured a wind gust to 61 mph.

High Wind, Lamb

When
September 29, 11:25 PM CST
Where
Lamb forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
34.069, -102.352 (the zone’s center; the record gives no point)

High Wind, Swisher

When
September 30, 12:20 AM CST to 12:39 AM CST
Where
Swisher forecast zone
Measured
61 kt (70 mph) measured gust
Reported by
Mesonet
Coordinates
34.530, -101.735 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2019Every state in 2019This day in weather historyWarnings in Texas, September 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 849525, 849520, 849521, 849522, 849524, 849523.